Minnesota, 2010

Lakeshore Flood in Minnesota, March 17 to 28, 2010

March 17 to 28, 2010 · NWS ABR · 1 event in 1 county or zone

Snowmelt runoff caused Big Stone Lake to rise to several feet above flood stage. The rising lake flooded several homes, buildings, businesses, recreation areas, and roads all along the lake in western Big Stone county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt runoff caused Big Stone Lake to rise to several feet above flood stage. The rising lake flooded several homes, buildings, businesses, recreation areas, and roads all along the lake in western Big Stone county. Big Stone Lake rose to 973.55 feet above sea level. Extensive sandbagging took place along the lake with many homes, structures, and roads sustaining damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 17, 8:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 17, 8:43 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
943 AM CDT WED MAR 17 2010

.UPDATE...
MADE SOME SIGNIFICANT CHANGES TO THE FORECAST THIS MORNING AS AN
AREA OF LOW CLOUDS ARE SPREADING ACROSS THE WESTERN HALF OF THE
CWA. BECAUSE OF THESE LOW CLOUDS...HAVE REDUCED HIGHS A FEW
DEGREES AND MAY NEED TO LOWER THEM EVEN MORE. ALSO...BASED ON WEB
CAMS AND SURFACE OBS...HAVE ADDED AREAS OF DENSE FOG INTO THE
FORECAST AS WELL.

&&
.PREV DISCUSSION...
.SHORT TERM...THROUGH FRIDAY

HIGH PRESSURE CENTERED OVERHEAD HAS ALLOWED FOR PARTIAL CLEARING
TO CONTINUE IN THE FAR EAST...ALTHOUGH WE HAVE SEEN SOME PATCHY FOG
REDEVELOPMENT THIS MORNING. AS SURFACE HIGH SHIFTS SOUTH AND
EAST...WILL SEE A WARM ADVECTION REGIME TAKE OVER FOR TODAY...WITH
H85 TEMPERATURES FROM +13C IN THE WEST TO +6C IN THE EAST.
GUIDANCE IS SUGGESTING HIGHS FROM MID 60S TO LOW 50S ACROSS THE
CWA...THERE IS STILL SOME CONCERN THAT BOUNDARY LAYER PROCESSES
MAY INHIBIT WARMING AS THERE IS STILL SEVERAL INCHES OF SNOW IN
THE FAR NORTHEAST...WHILE MUCH OF THE REST OF THE CWA HAS SATURATED
SOILS AND STANDING WATER. TONIGHT...HIGH CLOUDS FROM APPROACHING
SYSTEM...AND PERSISTENT SOUTH/SOUTHWESTERLY GRADIENT WILL AID IN
MIXING AND KEEPING TEMPERATURES RELATIVELY WARM. GOING INTO
THURSDAY...WESTERN CONUS TROUGH WILL INDUCE A SOUTHERN PLAINS
SURFACE LOW. OUR WESTERN CWA WILL ONLY SEE WEAK FORCING UNDER A
MID/HIGH CLOUD DECK...WHICH WILL SEVERELY LIMIT POPS/QPF. ON BACK
SIDE OF SYSTEM...COLD ADVECTION AND SURFACE HEATING SUGGEST WE
WILL CONTINUE TO SEE SHOWERY PRECIPITATION GOING INTO FRIDAY. THE
COLD ADVECTION WILL ALSO COOL THE PROFILE...RESULTING IN A
TRANSITION FROM RAIN TO RAIN/SNOW AND THEN TO SNOW. SURFACE
TEMPERATURES DURING THIS TRANSITION COULD SUPPORT A BRIEF
TURN OVER FROM RAIN TO FREEZING RAIN ALTHOUGH TRANSITION PERIOD
WOULD BE BRIEF WHICH WOULD LIMITED IMPACT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MAIN CHALLENGE IN THE EXTENDED IS TEMPERATURES...WITH SOME
PRECIPITATION POSSIBLE LATE IN THE PERIOD. A BROAD UPPER LEVEL
TROUGH WILL SLIDE ACROSS THE PLAINS FRIDAY NIGHT AND
SATURDAY...THEN PUSHES EAST OF THE REGION AS AN UPPER RIDGE TRACKS
FROM THE WEST COAST TO THE PLAINS BY TUESDAY. AT THE
SURFACE...STRONG HIGH PRESSURE WILL DROP FROM MONTANA TO
WYOMING/COLORADO FRIDAY NIGHT...PUSHING ANY LINGERING
PRECIPITATION EAST OF THE CWA. THE HIGH ELONGATES OVER THE ROCKIES
ON SATURDAY...THEN SLIDES OVER THE PLAINS ON SUNDAY...KEEPING
THOSE TWO DAYS DRY. A STORM SYSTEM LOOKS TO TRACK OUT OF
SOUTHWESTERN CANADA TOWARD THE PLAINS MONDAY AND TUESDAY...BUT THE
MODELS DIFFER SOME ON THE TRACK. THE GFS TAKES IT FURTHER
SOUTH...SHOWING IT CENTERED OVER WESTERN KANSAS BY LATE TUESDAY
NIGHT...WHILE THE ECMWF SHOWS IT CENTERED OVER EASTERN NEBRASKA AT
THE SAME TIME. FOR NOW...WILL JUST KEEP A SMALL POP IN TUESDAY AND
TUESDAY NIGHT TO AT LEAST HAVE A MENTION OF POSSIBLE PRECIPITATION.

DAYTIME HIGHS LOOK TO BE NEAR NORMAL THROUGH MUCH OF THE PERIOD.
NIGHTTIME LOWS WILL BE SOMEWHAT COOLER THAN NORMAL DURING THE
FIRST HALF OF THE PERIOD IN ASSOCIATION WITH THE SURFACE
HIGH...BUT WILL SEE WARMER THAN NORMAL LOWS MONDAY NIGHT AND
TUESDAY NIGHT AS ABUNDANT CLOUD COVER ACCOMPANYING THE STORM
SYSTEM DEVELOPS OVER THE REGION.

&&

.AVIATION...
LOW CLOUDS AND FOG THAT WERE NOT AROUND YESTERDAY AND WERE NOT
MISSED ARE NOW MOVING EAST ACROSS THE AREA. STATIONS WEST OF
ABERDEEN ARE REPORTING IFR OR LIFR IN LOW CEILINGS AND FOG. EXPECT
THESE LOW CONDITIONS TO PERSIST TROUGH THIS EVENING.

&&

.HYDROLOGY...
WARM DAYTIME TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO
PROMOTE SNOW MELT ACROSS THE ENTIRE REGION. MANY AREA STREAMS WILL
REMAIN HIGH OR IN FLOOD THROUGH THE NEXT WEEK OR SO. SOME OF THE
WESTERN SOUTH DAKOTA RIVERS MAY BEGIN TO RISE MORE SIGNIFICANTLY
AS THE WARMER TEMPERATURES SPREAD ACROSS THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 17, 2:56 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
356 AM CDT WED MAR 17 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
356 AM CDT WED MAR 17 2010 /256 AM MDT WED MAR 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Big Stone

When
March 17, 11:00 AM CST to March 28, 7:00 PM CST
Where
Big Stone forecast zone
Reported by
State Official
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221627.